SAMPLE FULL-DAY TRAINING: DIVERSITY, INCLUSION & INTERCULTURAL SKILLS DEVELOPMENT

The following draft outline describes a sequence of six modules for a full-day of leadership development, specifically designed with a client, for presentation to 40 senior/executive leadership and senior administrative staff of a large social justice organization in Canada. 

In advance of the workshop, attendees are asked to take at least two of Harvard Implicit Association Tests (available free online). 

Day 1

8:30 AM - 9:20 AM (50-minutes)
Six Vital Traits for Leadership in the 21st Century

Inclusive leadership is promised to be the heart of innovation. It is also the litmus test of any organization’s integrity and commitment towards social justice. Failure to demonstrate inclusivity at any level of leadership drives people away, harbours discrimination and normalizes inequity. This opening session provides a framework for what inclusive leadership is and aims to achieve. This first module also sets the stage for the subsequent content focused on effective leadership in a more diverse and multicultural environment.

9:20 AM - Break

9:30 AM - 11:30 PM (2 hours)
Intercultural Leadership Essentials (aka. Intercultural Skills Workshop)

The composition and character of our cities, neighbourhoods and schools is rapidly evolving, pushing organizations across Canada and the U.S. to adapt and stretch to meet the demands of a more global and diverse reality. This is especially true for organizations whose mandate is social justice. Concurrently, the recent influx of Syrian refugees into Canada forces us to ask ourselves, “Are  we as ready as we think, to be as inclusive as we need?” In reality, despite the most noble of intentions, some of Canada’s most significant efforts towards social change, such as environmental sustainability, neither reflect Canada’s multiculturalism, nor do they engage those Canadians most directly affected by the impact of global issues.

This engaging and interactive session provides a frank conversation about the aspirations of a more diverse and inclusive operation, the intercultural afterthought, and the emergent challenges faced by leadership, staff and community members in making the “world around us” an integral aspect of any organization. This session focuses on establishing the fundamentals needed for developing intercultural attitudes, social capital across culturally diverse communities, and intercultural communication skills.

This session will also cover:

  • The impact of cultural differences
  • The stages of organizational change that must occur for inclusion to be institutionalized
  • Developing Intercultural Fluency
  • Racial discrimination vs. Racism (incidences vs. the historic accumulation of oppression)
  • Examples of Micro-Aggression
  • Whose responsibility is it to adapt?
  • Saying the wrong thing

11:30 PM - Break

11:40 PM - 12:30 PM (50 minutes)
Responding to Complex Intercultural Situations and Intercultural Case Scenarios

This segment is focused on giving attendees practical tools around learning to suspend judgement. It will provide a step-by-step process by which to manage a difficult cross-cultural moment and prevent misunderstanding or the escalation of a conflict. Attendees will also practice using these tools with case scenarios.

12:30 PM - 1:30 PM
LUNCH

During the lunch break, participants will watch one video in preparation of the next session on unconscious bias: Inclusion, Exclusion, Illusion and Collusion : Helen Turnbull at TEDxDelrayBeach

https://www.youtube.com/watch?v=zdV8OpXhl2g (13:15)

1:30 PM - 3:00 PM (90-minutes)
Confronting Unconscious Bias in the Workplace and Community

At the core of intercultural fluency and inclusive leadership is a conscientiousness of one’s implicit bias, be it personal or cultural. This module is devoted to understanding three key forms of bias, and leading participants in identifying and sharing examples of unconscious bias in the workplace and other work-related environments. Participants will discuss the findings of Harvard Implicit Association Tests and what they found most surprising. It will also provide tools for recognizing and reducing unconscious bias, and ultimately fostering  diversity of perspectives in organizational settings, such at committee meetings, hiring boards and talent development. 

3:00 PM - Break

3:15 PM - 4:45 PM (90-minutes)
Building the Capacity for Courageous Conversations

Advanced levels of equity, inclusion and intercultural fluency within an organization requires difficult conversations about high-risk topics. The aspirations for inclusion are ultimately limited by the individual and organizational capacity to have difficult conversations about race, gender equity, cultural differences, privilege and power.  This segment is focused on the fundamentals to building the capacity within organizations to have more meaningful dialogue.

4:45 PM - Break

4:45 PM - 5:30 PM (45-minutes)
What, So What, Now What?

The closing workshop is a space for attendees to digest and self-reflect on what they have learned or discovered through the day, and what impact this might have on the leadership's aspirations for their organization. It will also provide space for brainstorming around what the leadership team could, and would like to, operationalize in the immediate term, medium term and longer term, to achieve the desired goals around diversity, inclusion and social justice.